Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 83, NWS Mobile, AL

May 17, 2024Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2024, 4:33 PM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2024, 4:33 PM CDT (21:33 UTC)
Expired
May 17, 2024, 5:00 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:59 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS54 KMOB 172133
SVRMOB
ALC039-FLC091-172215-
/O.NEW.KMOB.SV.W.0083.240517T2133Z-240517T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
433 PM CDT Fri May 17 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Covington County in south central Alabama...
  Northeastern Okaloosa County in northwestern Florida...

* Until 515 PM CDT.

* At 433 PM CDT, a severe thunderstorm was located 8 miles west of
  Laurel Hill, or 15 miles north of Crestview, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Florala, Laurel Hill, and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Alabama...and northwestern Florida.

&&

LAT...LON 3099 8639 3084 8639 3095 8668 3106 8665
      3102 8619 3099 8619
TIME...MOT...LOC 2133Z 280DEG 25KT 3098 8659 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
1 follow-up statement
846 
WWUS54 KMOB 172200
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
500 PM CDT Fri May 17 2024

ALC039-FLC091-172210-
/O.CAN.KMOB.SV.W.0083.000000T0000Z-240517T2215Z/
Covington AL-Okaloosa FL-
500 PM CDT Fri May 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COVINGTON AND
NORTHEASTERN OKALOOSA COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Alabama...and northwestern Florida.

LAT...LON 3099 8639 3084 8639 3095 8668 3106 8665
      3102 8619 3099 8619
TIME...MOT...LOC 2157Z 280DEG 25KT 3095 8637 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:16 PM CDT, 17 minutes earlier.

Area forecast discussion, May 17, 4:16 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
416 PM CDT Fri May 17 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Saturday)
Issued at 412 PM CDT Fri May 17 2024

A complex weather pattern continues to evolve across the Gulf
Coast this afternoon as a weak sfc boundary continues to slowly
sink southward. South of this boundary a very unstable atmosphere
has developed with MLCAPE values over 2000 J/Kg and deep layer
shear values around 50 knots. Enhanced low level shear in the
vicinity of the sfc boundary will help to enhanced an isolated
tornado potential as well. As a result, a tornado watch has been
issued for Escambia and Covington counties through 10pm this
evening. As these storms encounter the more unstable airmass
closer to the coast, expect an uptick in intensity as these storms
move south. Large hail and damaging winds will be the main
threats. A tornado cannot be completely ruled out especially near
the boundary. There may be a lull in activity late this evening
before convection increases again during the morning hours on
Saturday. More heavy rain and severe storms are possible with
these storms overnight into Saturday morning. The Flash Flood
Watch remains in effect through Saturday morning. While the bulk
of the heavier rain will move east of the area Saturday morning,
additional development is possible through the day as the upper
low moves across the Tennessee Valley.

Lows tonight will be in the mid/upper 60s inland to low 70s along
the coast. Highs on Saturday will be in the low 80s. /13

&&

.SHORT TERM...
(Saturday night through Monday night)
Issued at 412 PM CDT Fri May 17 2024

An upper level shortwave trough over the eastern Conus moves off,
allowing a building upper ridge over the Southern Plains to shift
east to over the Lower Mississippi River Valley. A bit cooler and
drier moves over the Southeast Saturday night into Sunday as the
upper trough moves off, but subsidence from the approaching upper
ridge quickly negates the influx of slightly cooler air. A few
showers and thunderstorms will dampen land and marine areas of the
forecast area Saturday night, but the rest of the Short Term is
expected to be dry.

High temperatures will quickly rebound to near to above seasonal
norms with the increasing upper subsidence. Mid to upper 80s Sunday
see an uptick to upper 80s to around 90 over most of the forecast
area (mid 80s along the coast) for Monday. Low temperatures in the
low to mid 60s Saturday and Sunday night see an uptick into the mid
to upper 60s for Monday night over most of the forecast area.

Moderate onshore flow eases Saturday into Saturday night with
onshore swell also decreasing. A High Risk of rip currents drops to
moderate by Sunday evening in the process.
/16

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 412 PM CDT Fri May 17 2024

The upper ridge takes an northeasterly tilt as it moves over the
eastern Conus. Several rounds of shortwave energy get directed in a
path generally north of the forecast area through Thursday, and with
that, the highest PoPs remain north of the forecast area, even with
southerly flow restored to the southeast and an upward trend in
moisture levels. Guidance is advertising a stronger upper level
shortwave moving east over the Southeast Friday, bringing a better
chance of rain to the forecast area. Some guidance is advertising a
weak cold front moving south over the Southeast Friday into Friday
night(GFS), but the ECMWF and GDPS maintain a warmer, more moist
southerly flow. Any drop in temperatures from a cold front will be
just after the current package, so am maintaining a seasonably warm
and humid forecast through the rest of the forecast.
/16

&&

.MARINE...
Issued at 412 PM CDT Fri May 17 2024

Moderate southerly winds along with building seas will occur
today ahead of an approaching front. The approaching front will
bring additional showers and thunderstorms to the marine area
tonight through Saturday. A light offshore flow returns late in
the weekend into early next week in the wake of the front. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  80  66  88  66  89  68  87 /  70  80  10  10   0   0   0   0
Pensacola   71  79  68  84  68  85  71  84 /  60  90  20  10   0   0   0   0
Destin      73  81  69  85  70  85  72  84 /  50  90  30  10   0   0   0   0
Evergreen   68  80  63  87  63  88  64  89 /  60  80  20  10   0   0   0   0
Waynesboro  66  82  63  87  63  90  65  90 /  50  60  10  10   0   0   0   0
Camden      67  81  62  85  62  88  65  88 /  60  70  20  10   0   0   0   0
Crestview   68  81  63  88  63  89  64  89 /  60  90  30  10   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday afternoon for ALZ051>060-261>266.

     High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...Flood Watch through Saturday afternoon for FLZ201>206.

     High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...Flood Watch through Saturday afternoon for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 17, 2:54 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
254 PM CDT Fri May 17 2024

ALZ059-060-172045-
Covington AL-Escambia AL-
254 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESCAMBIA AND
SOUTHWESTERN COVINGTON COUNTIES THROUGH 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of East Brewton, or 8 miles east of Brewton, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Escambia and southwestern Covington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8644 3108 8706 3126 8703 3126 8677
      3120 8677 3119 8676 3120 8674 3118 8673
      3118 8672 3119 8672 3119 8670 3127 8670
      3128 8643
TIME...MOT...LOC 1954Z 272DEG 35KT 3114 8694

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 17, 3:20 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Fri May 17 2024

ALZ261-263-172100-
Mobile Inland AL-Mobile Central AL-
320 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE COUNTY THROUGH
400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Chunchula, or 10 miles west of Saraland, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saraland, Chickasaw, Satsuma, Creola, Chunchula, Axis, Semmes, and
I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3078 8834 3092 8834 3098 8796 3091 8795
      3087 8798 3086 8795 3082 8795 3080 8796
      3081 8799 3079 8796 3079 8799 3077 8799
      3078 8796 3077 8796 3077 8795 3076 8798
      3075 8794
TIME...MOT...LOC 2020Z 271DEG 16KT 3086 8824

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 17, 3:56 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Fri May 17 2024

ALZ263-265-172145-
Mobile Coastal AL-Mobile Central AL-
356 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOBILE COUNTY
THROUGH 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Mobile Regional Airport, or 10 miles west of
Tillmans Corner, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
I10 And I65, and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8840 3069 8841 3075 8800 3048 8800
TIME...MOT...LOC 2056Z 270DEG 16KT 3063 8834

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 17, 4:05 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
405 PM CDT Fri May 17 2024

ALZ059-FLZ201-203-172200-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
405 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...
NORTHEASTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH
500 PM CDT...

At 405 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Riverview to near Flomaton.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewton, Flomaton, East Brewton, Pollard, and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Alabama...and northwestern Florida.

&&

LAT...LON 3100 8679 3095 8679 3099 8742 3114 8720
      3110 8670 3100 8670 3100 8669 3099 8669
TIME...MOT...LOC 2105Z 261DEG 19KT 3102 8683 3104 8727

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:35 PM CDTRiver Flood WarningMOBClarke, Washington14 hr
May 17, 12:28 AM CDTSpecial Marine WarningMOB92 min
May 17, 1:38 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile37 min
May 17, 1:56 AM CDTSpecial Marine WarningMOB94 min
May 17, 2:10 AM CDTSevere Thunderstorm WarningMOBBaldwin50 min
May 17, 2:44 AM CDTSpecial Marine WarningMOB91 min
May 17, 3:02 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 17, 3:18 AM CDTSmall Craft AdvisoryMOB13 hr
May 17, 5:19 AM CDTSpecial Weather StatementMOBBaldwin41 min
May 17, 6:16 AM CDTSevere Thunderstorm WarningMOBMobile, Washington32 min
May 17, 6:23 AM CDTSpecial Weather StatementMOBBaldwin37 min
May 17, 6:32 AM CDTSpecial Weather StatementMOBMobile43 min
May 17, 6:47 AM CDTSpecial Weather StatementMOBWashington43 min
May 17, 7:12 AM CDTSpecial Weather StatementMOBEscambia33 min
May 17, 7:53 AM CDTAreal Flood AdvisoryMOBChoctaw44 min
May 17, 8:37 AM CDTFlash Flood WarningMOBChoctaw4 hr
May 17, 9:06 AM CDTAreal Flood AdvisoryMOBWilcox83 min
May 17, 10:29 AM CDTFlash Flood WarningMOBWilcox3 hr
May 17, 2:54 PM CDTSpecial Weather StatementMOBCovington51 min
May 17, 3:02 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia43 min
May 17, 3:20 PM CDTSpecial Weather StatementMOBMobile40 min
May 17, 3:43 PM CDTSevere Thunderstorm WarningMOBCovington47 min
May 17, 3:47 PM CDTTornado WarningMOBCovington43 min
May 17, 3:56 PM CDTSpecial Weather StatementMOBMobile49 min
May 17, 4:01 PM CDTAreal Flood AdvisoryMOBConecuh, Covington, Escambia3 hr
May 17, 4:05 PM CDTSpecial Weather StatementMOBEscambia55 min
May 17, 4:08 PM CDTSevere Thunderstorm WarningMOBMobile52 min
May 17, 4:09 PM CDTSpecial Marine WarningMOB96 min
May 17, 4:15 PM CDTAreal Flood AdvisoryMOBMobile3 hr
May 17, 4:40 PM CDTSevere Thunderstorm WarningMOBBaldwin50 min
May 17, 5:15 PM CDTSpecial Weather StatementMOBCovington60 min
May 17, 5:17 PM CDTFlash Flood WarningMOBCovington3 hr
May 17, 2:41 AM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa49 min
May 17, 3:24 AM CDTSpecial Weather StatementMOBOkaloosa51 min
May 17, 6:10 AM CDTSpecial Weather StatementMOBSanta Rosa50 min
May 17, 5:18 PM CDTSpecial Weather StatementMOBEscambia42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.